Home > Journals > Minerva Obstetrics and Gynecology > Past Issues > Minerva Ginecologica 2000 November;52(11) > Minerva Ginecologica 2000 November;52(11):459-64

CURRENT ISSUE
 

JOURNAL TOOLS

Publishing options
eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Permissions
Share

 

CASE REPORT   

Minerva Ginecologica 2000 November;52(11):459-64

Copyright © 2000 EDIZIONI MINERVA MEDICA

language: Italian

Tamoxifen and endometrial megapolyps

Caschetto S., Cassaro N., Consalvo P., Caragliano L.


PDF


Tamoxifen is a synthetic non-steroid anti-estrogen that has been used effectively for several years in the adjuvant treatment of breast cancer. Although its therapeutic effect is due to its anti-enstrogenic properties, the drug also shows modest type B estrogen-receptor agonist activity during the menopausal period in which estrogens are at a low level. Owing to the fall in estrogen levels in menopause, tamoxifen provokes an up-regulation of both estrogen and progesterone receptors at an endometrial tissue is a direct consequence of this. This proliferation, which is the result of an inappropriate response of the basal layer and the basis for the onset of hyperplasia and polyps in the tissue. At standard therapeutic dosages, tamoxifen in postmenopausal women is associated with the onset of alterations in the vaginal and endometrial epithelium. Cases of endometrial lyperplasia, endometrial polyps, adenomyosis, endometriosis and fibromyomas are described in the literature. Endometrial polyps represent the most common pathology associated with TAM in women with previous breast cancer in menopause. The estrogenic stimulus to polyps following TAM treatment may be considerable, resulting in their growth to sizeable proportions, causing metrorrhagia and suspected neoplastic pathology. Two cases of patients receiving adjuvant treatment with tamoxifen for previous breast cancer, who presented two giant endometrial polyps of uncommon dimension, are reported.

top of page